All Issues

Volume 27, 2022

Volume 26, 2021

Volume 25, 2020

Volume 24, 2019

Volume 23, 2018

Volume 22, 2017

Volume 21, 2016

Volume 20, 2015

Volume 19, 2014

Volume 18, 2013

Volume 17, 2012

Volume 16, 2011

Volume 15, 2011

Volume 14, 2010

Volume 13, 2010

Volume 12, 2009

Volume 11, 2009

Volume 10, 2008

Volume 9, 2008

Volume 8, 2007

Volume 7, 2007

Volume 6, 2006

Volume 5, 2005

Volume 4, 2004

Volume 3, 2003

Volume 2, 2002

Volume 1, 2001

Discrete and Continuous Dynamical Systems - B

May 2003 , Volume 3 , Issue 2

Select all articles


On the differences between 2D and QG turbulence
Ka Kit Tung and Wendell Welch Orlando
2003, 3(2): 145-162 doi: 10.3934/dcdsb.2003.3.145 +[Abstract](2915) +[PDF](185.9KB)
Due to their mathematical tractability, two-dimensional (2D) fluid equations are often used by mathematicians as a model for quasi-geostrophic (QG) turbulence in the atmosphere, using Charney's 1971 paper as justification. Superficially, 2D and QG turbulence both satisfy the twin conservation of energy and enstrophy and thus are unlike 3D flows, which do not conserve enstrophy. Yet QG turbulence differs from 2D turbulence in fundamental ways, which are not generally known. Here we discuss ingredients missing in 2D turbulence formulations of large-scale atmospheric turbulence. We argue that there is no proof that energy cannot cascade downscale in QG turbulence. Indeed, observational evidence supports a downscale flux of both energy and enstrophy in the mesoscales. It is suggested that the observed atmospheric energy spectrum is explainable if there is a downscale energy cascade of QG turbulence, but is inconsistent with 2D turbulence theories, which require an upscale energy flux. A simple solved example is used to illustrate some of the ideas discussed.
Dissipative effects in piecewise linear dynamics
Ciprian D. Coman
2003, 3(2): 163-177 doi: 10.3934/dcdsb.2003.3.163 +[Abstract](2645) +[PDF](422.0KB)
This work revisits a couple of well-known piecewise linear oscillators pointing out several unnoticed properties. In particular, for one of these oscillators we study under what conditions bounded motions are possible and investigate the effect of viscous damping on its trajectories. The article complements a relatively recent paper by Capecchi [10] and presents a non-trivial counterexample to the wide-spread belief according to which chaos is ubiquitous in piecewise linear systems.
Exact solution of the two-mode model of multicomponent Bose-Einstein condensates
Vadym Vekslerchik and Víctor M. Pérez-García
2003, 3(2): 179-192 doi: 10.3934/dcdsb.2003.3.179 +[Abstract](2630) +[PDF](257.6KB)
We find the explicit solution of the so-called two-mode model for multicomponent Bose-Einstein condensates. We prove that all the solutions are constants or periodic functions and give explicit formulae for them.
Blue sky catastrophes in weakly coupled chains of reversible oscillators
Michal Fečkan
2003, 3(2): 193-200 doi: 10.3934/dcdsb.2003.3.193 +[Abstract](2556) +[PDF](126.0KB)
Countable many weakly coupled reversible oscillators are investigated. Homoclinic structures are assumed for the anti-integrable limit equations. The existence of infinitely many homoclinic solutions is shown for the chains of perturbed oscillators and each of the homoclinic solutions is accumulated by continuum many breathers with periods tending to infinity. A similar result is shown for the case when heteroclinic loop structures are assumed for the anti-integrable limit equations. Applications are given to several models.
Positivity property of second-order flux-splitting schemes for the compressible Euler equations
Cheng Wang and Jian-Guo Liu
2003, 3(2): 201-228 doi: 10.3934/dcdsb.2003.3.201 +[Abstract](2562) +[PDF](247.0KB)
A class of upwind flux splitting methods in the Euler equations of compressible flow is considered in this paper. Using the property that Euler flux $F(U)$ is a homogeneous function of degree one in $U$, we reformulate the splitting fluxes with $F^{+}=A^{+} U$, $F^{-}=A^{-} U$, and the corresponding matrices are either symmetric or symmetrizable and keep only non-negative and non-positive eigenvalues. That leads to the conclusion that the first order schemes are positive in the sense of Lax-Liu [18], which implies that it is $L^2$-stable in some suitable sense. Moreover, the second order scheme is a stable perturbation of the first order scheme, so that the positivity of the second order schemes is also established, under a CFL-like condition. In addition, these splitting methods preserve the positivity of density and energy.
On the Wang Chang-Uhlenbeck equations
Dellacherie Stéphane
2003, 3(2): 229-253 doi: 10.3934/dcdsb.2003.3.229 +[Abstract](3127) +[PDF](273.7KB)
In this article, we describe the basic properties of the Wang Chang-Uhlenbeck equations. Then, we obtain the classical H-theorem, the Gibbs theorem and the convergence toward an unique maxwellian equilibrium in the spatially homogeneous case. And, by choosing a particular cross sections model, we formally deduce the fluid limit which is the hyperbolic multispecies Euler system closed with a non classical state equation.
Recurrent motions in the nonautonomous Navier-Stokes system
Vena Pearl Bongolan-walsh, David Cheban and Jinqiao Duan
2003, 3(2): 255-262 doi: 10.3934/dcdsb.2003.3.255 +[Abstract](2975) +[PDF](131.4KB)
We prove the existence of recurrent or Poisson stable motions in the Navier-Stokes fluid system under recurrent or Poisson stable forcing, respectively. We use an approach based on nonautonomous dynamical systems ideas.
Chaotic advection, transport and patchiness in clouds of pollution in an estuarine flow
J.R. Stirling
2003, 3(2): 263-284 doi: 10.3934/dcdsb.2003.3.263 +[Abstract](2289) +[PDF](592.2KB)
We present an application of the transport theory developed for area preserving dynamical systems, to the problem of pollution and in particular patchiness in clouds of pollution in partially stratified estuaries. We model the flow in such estuaries using a $3+1$ dimensional uncoupled cartoon of the dominant underlying global circulation mechanisms present within the estuarine flow. We separate the cross section up into different regions, bounded by partial and complete barriers. Using these barriers we then provide predictions for the lower bound on the vertical local flux. We also present work on the relationship between the time taken for a particle to leave the estuary, (ie. the exit time), and the mixing within the estuary. This link is important as we show that to optimally discharge pollution into an estuary both concepts have to be considered. We finish by suggesting coordinates in space time for an optimal discharge site and a discharge policy to ensure the continually optimal discharge from such a site (or even a non optimal site).
The coupled PDE system of a composite (sandwich) beam revisited
Roberto Triggiani
2003, 3(2): 285-298 doi: 10.3934/dcdsb.2003.3.285 +[Abstract](2814) +[PDF](180.7KB)
In this paper we consider the coupled PDE system which describes a composite (sandwich) beam, as recently proposed in [H.1], [H-S.1]: it couples the transverse displacement $w$ and the effective rotation angle $\xi$ of the beam. We show that by introducing a suitable new variable $\theta$, the original model in the original variables $\{w,\xi\}$ of the sandwich beam is transformed into a canonical thermoelastic system in the new variables $\{w,\theta\}$, modulo lower-order terms. This reduction then allows us to re-obtain recently established results on the sandwich beam--which had been proved by a direct, ad hoc technical analysis [H-L.1]--simply as corollaries of previously established corresponding results [A-L.1], [A-L.2], [L-T.1]--[L-T.5] on thermoelastic systems. These include the following known results [H-L.1] for sandwich beams: (i) well-posedness in the semigroup sense; (ii) analyticity of the semigroup when rotational forces are not accounted for; (iii) structural decomposition of the semigroup when rotational forces are accounted for; and (iv) uniform stability.
In addition, however, through the aforementioned reduction to thermoelastic problems, we here establish new results for sandwich beams, when rotational forces are accounted for. They include: (i) a backward uniqueness property (Section 4), and (ii) a suitable singular estimate, critical in control theory (Section 5). Finally, we obtain a new backward uniqueness property, this time for a structural acoustic chamber having a composite (sandwich) beam as its flexible wall (Section 6).
Homoclinic orbits in a disease transmission model with nonlinear incidence and nonconstant population
W.R. Derrick and P. van den Driessche
2003, 3(2): 299-309 doi: 10.3934/dcdsb.2003.3.299 +[Abstract](3894) +[PDF](131.4KB)
Periodic oscillations are proved for an SIRS disease transmission model in which the size of the population varies and the incidence rate is a nonlinear function. For this particular incidence function, analytical techniques are used to show that, for some parameter values, periodic solutions can arise through a Hopf bifurcation and disappear through a homoclinic loop bifurcation. The existence of periodicity is important as it may indicate different strategies for controlling disease.

2021 Impact Factor: 1.497
5 Year Impact Factor: 1.527
2021 CiteScore: 2.3




Special Issues

Email Alert

[Back to Top]